Nebraska, 2025

Blizzard in Nebraska, March 18 to 19, 2025

March 18 to 19, 2025 · NWS GLD · 3 events in 3 counties and zones

A winter storm system moved across Southwest Nebraska, beginning during the late evening of the 18th. Snow moved in from the south as winds increased.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm system moved across Southwest Nebraska, beginning during the late evening of the 18th. Snow moved in from the south as winds increased. Snowfall amounts ranged from a trace to around four inches, with the highest amounts in Dundy and Red Willow Counties. Ground blizzard conditions persisted after the snow ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 18, 8:55 PM MST, 2 hours 5 minutes earlier. Its key messages:

  • A High Wind Warning is in effect for the entire area Tuesday evening through Wednesday afternoon with northerly winds gusting generally up to 65 mph, but occasionally up to 70 mph especially across eastern Colorado.
  • A Blizzard Warning is in effect for all counties except Cheyenne (CO), Greeley, Wichita, and Wallace where an advisory is in place for blowing snow. Blizzard conditions are forecast to begin around 9pm MT and continue through the late morning hours with a gradual west to east decline in worst conditions.
Area forecast discussion, Mar 18, 8:55 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
955 PM MDT Tue Mar 18 2025

.KEY MESSAGES...

- A High Wind Warning is in effect for the entire area Tuesday
  evening through Wednesday afternoon with northerly winds
  gusting generally up to 65 mph, but occasionally up to 70 mph
  especially across eastern Colorado.

- A Blizzard Warning is in effect for all counties except
  Cheyenne (CO), Greeley, Wichita, and Wallace where an advisory
  is in place for blowing snow. Blizzard conditions are forecast
  to begin around 9pm MT and continue through the late morning
  hours with a gradual west to east decline in worst conditions.

&&

.UPDATE...
Issued at 810 PM MDT Tue Mar 18 2025

Critical fire weather conditions are not longer expected.
Therefore, the Red Flag Warning has been allowed to expire.
Rest of forecast generally on track, no significant changes made
at the moment.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 219 PM MDT Tue Mar 18 2025

The surface low has set up a little further south than
anticipated today which is limiting winds mainly along and
north of Highway 36 which is impacting the northeast portion of
the of the current Red Flag Warning but overall the Red Flag
Warning is performing as anticipated. Am not planning on ending
any part of the Red Flag at this time as as the prefrontal
moves north a little bit as the low deepens some, so do still
continue to think there will be multiple hours of critical fire
weather conditions for the northeast county along with the
anticipated wind shift making it more of a impact based red
flag warning. The blowing dust threat has also been panning out
as well thus far with a more pronounced plume originating
around the Kiowa/Crowley county area and advecting into the
Cheyenne, Wallace, Logan, and Greeley counties. Other than a few
reports around 0.5 miles visibilities that at least have been
reported have been around the one mile range. Do think the
reasoning for not any more significant visibility reductions is
due to the fact that the 2- 2.5km lapse rates are higher which
is allowing for the dust to diffuse more into the atmosphere.
Localized brownout conditions are still possible especially
near open fields and other dust source regions.

Now to the cold front, timing on that remains on track with a
passage through the area of around 6p-8pm MT. Am continuing to watch
very closely for any potential surges in speed as well which would
increase the haboob potential. My confidence in this still
remains around 10-20% chance in occurrence. For the wind behind
the front wind gusts of 60-70 mph are currently forecast due to
very strong pressure rises of 11-16mb over three hours which
should be remain enough to mix down high wind warning winds. The
GFS continues to be the most aggressive with the wind field
with 60+ knot winds just above 785mb to even 50 knot winds right
at the surface so overall expectations remain the same. The
HRRR and other Hi-Res guidance has consistently been showing a
swath of 70+ knot wind gusts across western portions of Kit
Carson and Cheyenne counties, which may not be impossible
especially if the wind fields are right as GFS soundings via
BUFKIT show 70 knot winds near Limon so may need to continue to
keep an eye on that potential as the evening goes on.

I did get enough confidence to upgrade Yuma and Kit Carson
county to a blizzard warning. Based the current forecast cold
air advection due think that the rain should change over the
snow to lead to blizzard conditions as the winds will be well
exceeding the 35 mph criteria. The main question is the amounts
due to the potential precipitation changeover dilemma and
exactly where does that set up at. The tipping point for me was
a very strong signal on the snow band tracker via the HRRR and
HREF output of that tool and the Aberdeen blowing snow model
showing 80+ percent probabilities given the current forecast
parameters. The other part of the decision was due to a
noticeable western trend of the shift of tails on recent runs
of the EFI. Otherwise the blowing snow forecast remains on
track. The overall most treacherous part of the period will be
mid evening across the west and gradually moving east across the
area overnight to eastern portions of the for the morning
hours. This may end up being the most impactful part of the
event due to the overlapping of the blizzard conditions
impacting the morning commute.

The conditions are forecast to gradually improve west to east
through the morning hours before being fully out of the area by the
early morning. Winds however will still be the story on Wednesday as
near 60 mph wind gusts will remain the theme through the morning
hours and perhaps a bit longer than that across the east, so may
need to keep an eye on a potential extension of the High Wind
Warning for eastern counties. Both the RAP and the GFS has
favorable lapse rates for blowing dust along and south of
Highway 40 but west of Highway 25 during the afternoon hours
Wednesday. I did go ahead and introduce some patchy dust wording
into the forecast to account for this but may be more of a
conditional threat due to how much precipitation does occur
tonight and if cloud cover remains thick enough that lapse rates
don't destabilize as much as what guidance currently shows.&&

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 219 PM MDT Tue Mar 18 2025

Thursday is forecast to see mid level ridging developing with a
surface trough which is forecast to bring additional gusty winds to
the region allowing for another day of critical fire weather
concerns as winds gust around 30-35 mph. This may be mitigated
however if there is some remaining snow pack based on how
tonight goes.

Friday, another trough and associated surface low are forecast to
move through the area. This should increase winds and bring another
dry slot through the area, allowing for continued critical fire
weather conditions. There is a chance for wind gusts above 55 mph in
western portions of the area, though the low doesn't look like it
will deepen enough looking at ensemble members. For now the chance
is less than 20%, but keep an eye out for updates. There is a small
chance for precipitation, but it is currently unlikely that the low
would wrap enough moisture for meaningful precipitation.

This weekend looks to continue the active pattern with more small
ridges and troughs. Critical fire weather conditions remain likely
with the systems keeping winds elevated and a forecast lack of
meaningful moisture return into the area. That is not saying that
there aren't chance for storms and maybe some snow, just that it
currently isn't the favored solution.

Temperatures currently for this time period will see highs
rebounding into the 60s from the brief cool down on Wednesday.
At this time Saturday looks to be the warmest with the potential
for 70s before another brief cool down with a late weekend
system.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 955 PM MDT Tue Mar 18 2025

KGLD...sub VFR conditions are expected from taf issuance through
about 13z due to snow and blowing snow with northerly winds
gusting up to around 50kts or so. From 14z-00z, northwest winds
gusting up to 55kts in the morning very slowly decrease through
the day with gusts around 30kts near 00z. After 01z, winds will
be under 10kts.

KMCK...sub VFR conditions are expected from taf issuance through
about 13z with northerly winds gusting up to 50kts. A rain/snow
mix at taf issuance should quickly change over to snow with
blowing snow as well. After 14z, VFR conditions are expected.
Northwest winds gusting up to 50kts at 14z very slowly decrease
through the day with gusts around 30kts by 23z. After 02z, winds
are expected to be around 10kts from the northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until noon MDT /1 PM CDT/ Wednesday for
     KSZ001>004-013>016-027>029-041-042.
     Blizzard Warning until noon MDT /1 PM CDT/ Wednesday for
     KSZ001>004-013>016-028-029.
     Winter Weather Advisory until noon MDT /1 PM CDT/ Wednesday
     for KSZ027-041-042.
CO...High Wind Warning until noon MDT Wednesday for COZ090>092.
     Blizzard Warning until noon MDT Wednesday for COZ090-091.
     Winter Weather Advisory until noon MDT Wednesday for COZ092.
NE...High Wind Warning until noon MDT /1 PM CDT/ Wednesday for
     NEZ079>081.
     Blizzard Warning until noon MDT /1 PM CDT/ Wednesday for
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...Trigg
LONG TERM...Trigg/KAK
AVIATION...99
Hazardous weather outlook, Mar 18, 7:00 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
800 PM MDT Tue Mar 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
800 PM MDT Tue Mar 18 2025 /900 PM CDT Tue Mar 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Blowing dust remains possible through mid evening for locations
generally south of Interstate 70. Visibilities as low as a few miles
are possible at times, making travel very dangerous.

Tonight, a High Wind Warning is in effect as the area is forecast to
see sustained winds around 30 to 45 mph from the north with gusts
generally between 55 and 65 mph, but some locales across eastern
Colorado may reach 70 mph. A Blizzard Warning is in effect for most
of the area with a Winter Weather Advisory elsewhere. With the strong
winds and forecast snowfall, blizzard conditions will likely develop
and lead to very dangerous travel.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wednesday morning, the Blizzard Warning and High Wind Warning remain
in effect until about noon due to continue strong winds and blizzard
conditions.

Critical fire weather conditions and increased fire danger are
forecast for Thursday and Friday, mainly west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate snowfall
reports and measured wind gusts over 58 mph.

In the hours before

Local storm report, Mar 18, 10:34 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1134 PM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     Non-Tstm Wnd Gst 5 NNW Arapahoe          38.92N 102.20W
03/18/2025  M58 MPH          Cheyenne           CO   Mesonet

            Weatherunderground site KCOARAPA3.

&&
Local storm report, Mar 18, 10:35 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1135 PM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Non-Tstm Wnd Gst 16 SSE Wallace          38.70N 101.47W
03/18/2025  M50 MPH          Logan              KS   Mesonet

            Weatherunderground site KKSWALLA4.

&&
Local storm report, Mar 18, 10:40 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1140 PM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Snow             1 NNE Goodland          39.37N 101.70W
03/18/2025  U0.0 Inch        Sherman            KS   ASOS

            ASOS station KGLD Goodland reports 50 MPH
            winds with blowing snow reducing visibility
            down to 1/4 to 1/2 mile - Blizzard
            conditions.

&&

CA
Local storm report, Mar 18, 10:45 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1145 PM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Non-Tstm Wnd Gst 9 SSE Sharon Springs    38.77N 101.68W
03/18/2025  M51 MPH          Wallace            KS   Mesonet

            Mesonet station CW6099 9 SSE Sharon Springs.

&&
Special weather statement, Mar 18, 10:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
1148 PM MDT Tue Mar 18 2025

COZ092-190630-
Cheyenne County-
1148 PM MDT Tue Mar 18 2025

...AN AREA OF HEAVY SNOW WILL AFFECT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...

At 1147 PM MDT, an area of heavy snow was located along a line
extending from 14 miles northwest of Cheyenne Wells to 7 miles north
of Eads. Movement was south at 35 mph.

Wind gusts of 50 to 55 mph are possible with this area of heavy snow.

Locations impacted include...
Firstview, Arapahoe, and Cheyenne Wells.

This includes Highway 385 between mile markers 136 and 169.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

&&

LAT...LON 3904 10254 3905 10205 3862 10205 3861 10287
TIME...MOT...LOC 0547Z 347DEG 31KT 3894 10258 3858 10283

Alexander
Local storm report, Mar 18, 10:49 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1149 PM MDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Non-Tstm Wnd Gst Gove                    38.96N 100.49W
03/18/2025  M50 MPH          Gove               KS   Mesonet

            Weatherlink site Evans48.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Dundy

When
March 18, 11:00 PM MST to March 19, 6:00 AM MST
Where
Dundy forecast zone
Reported by
Public
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to four inches, with the highest amounts in the southwest part of the county. A peak gust of 58 MPH occurred near Haigler at 4:19 AM.

Key impacts: whiteout conditions.

Blizzard, Hitchcock

When
March 19, 12:30 AM CST to 11:00 AM CST
Where
Hitchcock forecast zone
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Snow amounts ranged from a trace to two inches.

Key impacts: whiteout conditions.

Blizzard, Red Willow

When
March 19, 1:00 AM CST to 1:00 PM CST
Where
Red Willow forecast zone
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Snowfall amounts ranged from a trace to four inches, with the highest amounts in the eastern part of the county.

Key impacts: whiteout conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243929, 1243932, 1243934.